Q:

What do pasty bowel movements indicate?

A:

Quick Answer

Frequently occurring pale or clay-colored stools possibly result as a side effect of certain medications, or can indicate health problems such as viral hepatitis, alcoholic hepatitis or biliary cirrhosis, according to Healthline. Pale stools may be a symptom of a problem with the biliary system's drainage.

Continue Reading

Full Answer

Anabolic steroids, certain antibiotics, birth control pills and nonsteroidal anti-inflammatory drugs are several medications that lead to drug-induced hepatitis, in which the liver becomes swollen or inflamed, notes Healthline. Pale stools caused by medications often resolve a few weeks after stopping the medications.

Viral hepatitis is also a condition involving a swollen or inflamed liver, and it results from the hepatitis A, B or C viruses, states Healthline. In people with alcoholic hepatitis, consuming large amounts of alcohol causes liver swelling or inflammation. Biliary cirrhosis is a fatal condition in which inflamed or irritated bile ducts cause blockage of the bile flow to the intestines.

The liver releases bile salts into the stools, causing stools to have a brown color, explains Healthline. Pale stools occur when the liver produces inadequate bile or if the bile flow is obstructed. Occasional pale stools are normal, although frequent occurrence requires proper diagnosis by a health care professional. To diagnose the cause, doctors may perform abdominal ultrasound, magnetic resonance cholangiopancreatography, computed tomography scan or blood tests.

Learn more about Gastrointestinal Issues
Sources:

Related Questions

Explore